Hail, Murray
- When
- August 30, 10:01 PM CST to 10:03 PM CST
- Where
- Murray County, Iona
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.920, -95.780
An elevated mixed layer and strong surface heating enhanced MLCAPE to 2500-3500 J/kg, with a DCAPE reservoir of up to 1500 J/kg just ahead of an advancing cold front. Storms remained most organized west of the James River in the early evening, where deep-layer shear was maximized at 30-40 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An elevated mixed layer and strong surface heating enhanced MLCAPE to 2500-3500 J/kg, with a DCAPE reservoir of up to 1500 J/kg just ahead of an advancing cold front. Storms remained most organized west of the James River in the early evening, where deep-layer shear was maximized at 30-40 knots. After weakening in eastern South Dakota, an isolated severe storm redeveloped in southwest Minnesota with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 30, 5:31 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 631 PM CDT Sun Aug 30 2020 .SHORT TERM...(This Evening through Monday) Issued at 247 PM CDT Sun Aug 30 2020 Main focus is on tonight's severe weather risk. Most CAMs and recent HRRR runs support clustered multicell and supercell (some strong to severe) storms developing in central SD early this evening. This occurs just ahead of the approaching cold front moving into central and eastern SD early this evening. An elevated mixed layer evident on water vapor imagery across central and eastern SD has prompted development of very steep mid and low level lapse rates, MLCAPE of 2500-3500 J/kg, and DCAPE of 1000-1600 J/kg over central SD. Surface observations show low level moisture pooling ahead of the front with dew points in the mid 60s and temperatures in the 80s, combined with mainly southeast surface winds. Nice low level curvature is evident on model hodographs near KHON, aided by low level jet influence. These combined ingredients favor a threat for large hail exceeding golf ball size, damaging wind gusts of up to 70 mph, and a tornado or two being possible with the strongest storms tonight. Model soundings and cumulus field development suggest storm initiation as the cap breaks somewhere in the 4-7 pm window roughly along axis from Aberdeen to Chamberlain. 0-6km bulk shear of 30-40 kts should allow for organized storms to persist, with modest mid level winds prompting a tendency for storms to cluster together. Most model guidance supports the main severe weather threat remaining north of I-90 through around 10 pm tonight and storms mostly being east of I-29 by midnight. Isolated showers and storms are still possible along and south of I-90, but are favored to have lesser coverage. Along with and behind the front, expect winds to turn northerly and become gusty. Additional showers and isolated storms are possible behind the front as well, although severe weather threat is negated with this activity. Did keep rain chances in overnight for much of the region for this potential. Much drier and cooler air moves in immediately behind the front as an upper longwave trough digs into the region. Expect lows to fall into the 50s tonight, coolest in central SD further west where skies begin to clear and the driest air moves in soonest. Dry surface high pressure moves in for Monday, bringing cooler high temperatures in the 70s to near 80 degrees and light and variable winds. .LONG TERM...(Monday Night through Sunday) Issued at 247 PM CDT Sun Aug 30 2020 Unfortunately little to no relief is ahead for those wanting rain in the upcoming work week. For Monday night through early Wednesday, several rain-making disturbances are poised to track south of the immediate region. With an upper trough axis in the vicinity and drier northwest flow aloft, drier weather with near seasonal temperatures prevails during this period. On Wednesday, a disturbance to our north should bring a period of warm air advection and warmer weather again with highs approaching 90 degrees. While this disturbance looks to bring a front through the region by Thursday, Gulf moisture is mostly blocked by a system to the south yielding mainly dry weather. The bigger impact mid week, other than a period of hotter summery weather, looks to be periods of breezy winds from a tighter surface pressure gradient. Late week, there is little change to the weather pattern with drier weather and generally seasonal temperatures persisting, but there is some low confidence chance of more widespread rain with a late weekend system. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Aug 30 2020 Scattered thunderstorms will move east across the forecast area through the first 1/2 of this TAF period. Have attempted to pinpoint some favored time frames for impacts of convective activity at TAF locations, though timing comes with increased uncertainty as we approach the I-29 corridor late evening into the overnight hours. Cold front and associated upper wave triggering the storms will be followed by gusty north-northwest winds for several hours during the pre-dawn to mid-morning hours, with gusts occasionally topping 25kt. Winds gradually subside through the remainder of the day. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 958 PM CDT Sun Aug 30 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010300- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 958 PM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A few thunderstorms will linger tonight, mainly north of Interstate 90. Severe weather is no longer expected with these storms, though brief heavy rain and small hail will be possible. Northerly winds will increase for a few hours behind a cold front. Occasional gusts of 35 to 45 mph will be possible, especially in areas west of Interstate 29. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO 2 E VIRGIL 44.29N 98.39W
08/30/2020 BEADLE SD LAW ENFORCEMENT
TORNADO REPORTED BY DEPUTY POSITIONED NEAR
THE INTERSECTION OF 214TH ST/397TH AVE
LOOKING WEST.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 13 W WESSINGTON SPRINGS 44.05N 98.82W
08/30/2020 E1.25 INCH JERAULD SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 13 W WESSINGTON SPRINGS 44.05N 98.82W
08/30/2020 E1.25 INCH JERAULD SD PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 13 W
WESSINGTON SPRINGS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM NON-TSTM WND GST 1 S KIMBALL 43.74N 98.96W
08/30/2020 M50 MPH BRULE SD MESONET
MESONET STATION 25 SD RWIS KIMBALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HEAVY RAIN 2 SE WESSINGTON 44.43N 98.67W
08/30/2020 M0.96 INCH BEADLE SD PUBLIC
RAIN FELL IN 45 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 NE CHAMBERLAIN 43.86N 99.25W
08/30/2020 E1.00 INCH BRULE SD PUBLIC
0714 PM HEAVY RAIN 2 SE WESSINGTON 44.43N 98.67W
08/30/2020 M0.96 INCH BEADLE SD PUBLIC
RAIN FELL IN 45 MINUTES.
0717 PM TORNADO 2 E VIRGIL 44.29N 98.39W
08/30/2020 BEADLE SD LAW ENFORCEMENT
TORNADO REPORTED BY DEPUTY POSITIONED NEAR
THE INTERSECTION OF 214TH ST/397TH AVE
LOOKING WEST.
0729 PM HAIL 13 W WESSINGTON SPRINGS 44.05N 98.82W
08/30/2020 E1.25 INCH JERAULD SD PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 13 W
WESSINGTON SPRINGS.
0856 PM NON-TSTM WND GST 1 S KIMBALL 43.74N 98.96W
08/30/2020 M50 MPH BRULE SD MESONET
MESONET STATION 25 SD RWIS KIMBALL.
&&The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
2 hail. Local standard time, as filed.
Most of the hail was nickel sized, but a few stones were as large as quarters. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917201, 917202.